Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 413, NWS Des Moines, IA

July 19, 20084 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 19, 2008, 6:03 PM CDT for 4 counties in Iowa. It was in force for 42 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2008, 6:03 PM CDT (23:03 UTC)
Expired
Jul 19, 2008, 6:45 PM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 133 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:05 PM CDTTORNADO6 S Algona, IABRIEF TORNADO TOUCHDOWN. TREES UPROOTED IN THE VICINITY.
Jul 19, 6:11 PM CDTTSTM WND GST 58Lu Verne, IAMEASURED AT KCCI SCHOOLNET SITE
Jul 19, 6:15 PM CDTTSTM WND DMG1 S Lu Verne, IAESTIMATED 60-70 MPH WINDS. NUMEROUS LARGE TREE BRANCHES DOWN MAINLY ALONG THE SOUTHERN EDGE OF LU VERNE.
Jul 19, 6:49 PM CDTTSTM WND DMGBelmond, IANUMEROUS FOOT WIDE IN DIAMETER BRANCHES DOWN. TREES SNAPPED IN HALF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 2:28 PM CDTTornado WatchSPC8 hr
Jul 19, 5:22 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1477 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 192303
SVRDMX
IAC081-091-109-197-192345-
/O.NEW.KDMX.SV.W.0413.080719T2303Z-080719T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT SAT JUL 19 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
  NORTHEASTERN HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHEASTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  NORTHERN WRIGHT COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 645 PM CDT.

* AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF LIVERMORE...OR 30 MILES NORTH OF FORT DODGE...AND
  MOVING EAST AT 49 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIVERMORE BY 605 PM CDT...
  LU VERNE BY 610 PM CDT...
  RENWICK...CORWITH AND HARDY BY 615 PM CDT...
  KANAWHA BY 625 PM CDT...
  GOODELL BY 635 PM CDT...
  BELMOND AND GOODELL BY 640 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE.  60 MPH WINDS 
WERE RECORDED ON HIGHWAY 18 WEST OF ALGONA.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4302 9350 4263 9350 4281 9425 4315 9423
TIME...MOT...LOC 2303Z 282DEG 42KT 4293 9418

$$

SMALL
1 follow-up statement
000 
WWUS53 KDMX 192314
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SAT JUL 19 2008

IAC081-091-109-197-192345-
/O.CON.KDMX.SV.W.0413.000000T0000Z-080719T2345Z/
KOSSUTH IA-HANCOCK IA-WRIGHT IA-HUMBOLDT IA-
614 PM CDT SAT JUL 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHEASTERN HUMBOLDT...NORTHERN WRIGHT...SOUTHERN HANCOCK AND
SOUTHEASTERN KOSSUTH COUNTIES...

AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR LU VERNE...OR 27
MILES NORTH OF FORT DODGE...MOVING EAST AT 46 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RENWICK BY 620 PM CDT...
  9 MILES NORTH OF GOLDFIELD BY 625 PM CDT...
  6 MILES SOUTH OF KANAWHA BY 630 PM CDT...
  7 MILES NORTH OF CLARION BY 635 PM CDT...
  BELMOND AND 7 MILES SOUTH OF GOODELL BY 640 PM CDT...
  ROWAN AND 8 MILES NORTH OF GALT BY 645 PM CDT...

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

AN INSTRUMENT IN LUVERNE MEASURED A WIND GUST TO 58 MPH AS THIS 
STORM PASSED.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHERN IOWA.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING.
ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4302 9350 4263 9350 4281 9425 4315 9423
TIME...MOT...LOC 2314Z 284DEG 40KT 4289 9404

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:24 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 19, 3:24 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
324 PM CDT SAT JUL 19 2008

.SHORT TERM /TONIGHT/...
MORNING STRATUS HAS BECOME MORE CELLULAR THIS AFTERNOON THOUGH SOME
MVFR BKN CEILINGS REMAIN MAINLY OVER THE EASTERN HALF BECOMING MORE
SCT TO THE WEST. A COUPLE OF BOUNDARIES IN THE VICINITY WITH ONE
WARM FRONT MOVING INTO SW IA AND THROUGH CENTRAL NEBRASKA AND THE
OTHER NEAR FSD AND NORTHEASTWARD INTO MINNESOTA. THE NORTHERN
BOUNDARY WILL BE THE FOCUS FOR CONVECTION EARLY WITH BETTER UPPER
LEVEL KINEMATICS NEARBY TO FIRE CURRENT STORMS. GOOD DEEP SHEAR NEAR
50 KTS IS FAVORABLE FOR SUPERCELLS WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. A FEW TORNADOES ARE POSSIBLE THOUGH THE
LOW LEVEL SHEAR IS NOT AS STRONG. SOME DEVELOPMENT POSSIBLE FARTHER
SOUTH WITH ADVANCING SOUTHERN BOUNDARY WITH THE SFC IS CURRENTLY
UNCAPPED AND AWAITING A TRIGGER TO KICK IT OFF. TRIGGER WILL LIKELY
ARRIVE IN THE FORM OF OUTFLOW FROM NORTHERN STORMS OR SHORTWAVE
ENERGY FROM THE NORTHWEST. BEST POPS WILL BE BEFORE MIDNIGHT THEN
SOME LESSER ACTIVITY LINGERING.

.LONG TERM /SUNDAY THROUGH SATURDAY/...
EVEN AS TONIGHTS CONVECTION DEPARTS EASTWARD...DEVELOPING LOW
PRESSURE IN THE LEE OF THE ROCKIES WILL EXTEND A SFC-850 MB WARM
FRONT EASTWARD ACROSS THE AREA TOMORROW...WHICH SHOULD PROVIDE FOCUS
FOR ADDITIONAL STORM DEVELOPMENT. AN MCC WILL LIKELY DEVELOP OVER SD
OR NORTHEASTERN NEBRASKA DURING THE EARLY MORNING HOURS AND RIDE
DOWN THE SFC BDRY THRU CENTRAL/NORTHERN IA TOMORROW. DEPENDING ON
CONVECTIVE TIMING THERE IS SOME SEVERE THREAT AS A SUBTLE 500 MB
SHORTWAVE CROSSING THE AREA IN THE AFTERNOON/EVENING WILL PROVIDE
ENHANCED SHEAR...AND INSTABILITY WILL BE HIGH SOUTH OF THE SFC BDRY.

BEGINNING SUNDAY NIGHT SFC HIGH PRESSURE WILL BUILD INTO THE UPPER
MIDWEST EVEN AS THE AFOREMENTIONED LOW PRESSURE SYSTEM REGROUPS IN
EASTERN COLORADO...WITH THE BATTLE BETWEEN THE WIND FIELDS OF THESE
TWO SYSTEMS STALLING THE SFC FRONTAL BDRY NEAR SOUTHERN IA. GFS IS
STRONG ENOUGH WITH THE HIGH TO PUSH THE BDRY SOUTH INTO NORTHERN
MO...WHEREAS NAM AND ECMWF DONT QUITE GET IT THERE AND HANG IT UP
OVER FAR SOUTHERN IA. NORTH OF THE BOUNDARY RAIN CHANCES WILL BE
QUITE LOW FROM LATE MONDAY THRU WEDNESDAY MORNING...BUT ALONG AND
SOUTH OF THE BOUNDARY CHANCES FOR RAIN AND STORMS WILL PERSIST.

BY EARLY WEDNESDAY A DEEPER MID-LEVEL TROUGH WILL PROGRESS INTO THE
ROCKIES...WITH SFC LOW PRESSURE DEVELOPING ALONG THE LENGTH OF THE
HIGH PLAINS AND PUSHING THE SFC HIGH EASTWARD INTO THE GREAT LAKES.
THIS WILL BEGIN TO TURN OUR SFC FLOW TO SE AND THE OLD BDRY WILL
BEGIN TO PIVOT NORTHWARD OVER NE AND SD...CONFINING RAIN CHANCES TO
SOUTHWESTERN PORTIONS OF OUR CWA. THERE IS SOME DISAGREEMENT BTWN
GFS AND ECMWF AS TO EVOLUTION OF THE RESULTING SFC LOW/S AND PRECIP
FIELDS...HOWEVER THEY HAVE CONSISTENTLY BEEN PEGGING WED NIGHT/THURS
AS THE MOST LIKELY TIMES FOR THESE FEATURES TO PASS THROUGH OUR
AREA. HAVE THUS UPPED POPS TO CHANCE FOR THESE PERIODS...AND IF THE
SCENARIO HOLDS THEY WILL NEED TO BE RAISED FURTHER IN THE FUTURE.

&&

.AVIATION...19/18Z
MVFR CEILINGS STILL LINGERING OVER PORTIONS OF CENTRAL IOWA EARLY
THIS AFTERNOON THOUGH SCATTERING AND LIFTING HAS COMMENCED. EXPECT
MOST LOCATIONS TO RISE TO VFR BY 20Z. THUNDERSTORMS ARE EXPECTED TO
INITIATE TO THE WEST OF THE REGION THEN MOVE INTO NORTH CENTRAL IOWA
LATER THIS AFTERNOON AND INTO THE EVENING HOURS. ANOTHER ROUND OF
FOG AND POSSIBLE STRATUS DEVELOPMENT LOOMS TONIGHT MAINLY NORTH OF
HIGHWAY 30.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH FOR NORTHWESTERN
IOWA INCLUDING EMMET...PALO ALTO...KOSSUTH...AND WINNEBAGO COUNTIES
UNTIL 10 PM CDT.

&&

LONG TERM...LEE
SHORT TERM/AVIATION...DONAVON
Hazardous weather outlook, Jul 19, 4:06 PM CDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
406 PM CDT SAT JUL 19 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-202115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
406 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS NORTHWEST IOWA AND ACROSS
NORTH CENTRAL IOWA LATE THIS AFTERNOON AND THROUGH THE EVENING. SEVERE
THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE. LOCALLY
HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON
AREA STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREATS. AGAIN...LOCALLY HEAVY RAINFALL MAY LEAD TO PONDING
WATER AND SHORT TERM RISES ON AREA STREAMS AND CREEKS. ADDITIONAL
THUNDERSTORM CHANCES EXIST MONDAY THROUGH WEDNESDAY...BUT IT IS TOO
EARLY TO DETERMINE FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE THROUGH MIDNIGHT TONIGHT.

IAZ070>075-081>086-092>097-202115-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
406 PM CDT SAT JUL 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SEVERE STORM POSSIBLE.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES
MOINES RIVER AND CHARITON RIVER. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE SUNDAY
AFTERNOON AND SUNDAY NIGHT...AND AGAIN MONDAY AFTERNOON AND
EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. LOCALLY
HEAVY RAINFALL MAY LEAD TO PONDING WATER AND SHORT TERM RISES ON
AREA STREAMS AND CREEKS. ADDITIONAL THUNDERSTORM CHANCES EXIST
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE SUNDAY AND AGAIN LATE MONDAY.

In the hours before

Local storm report, Jul 19, 5:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT SAT JUL 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     TSTM WND GST     2 NE WHITTEMORE         43.08N 94.40W
07/19/2008  M60 MPH          KOSSUTH            IA   MESONET

            MEASURED AT THE ALGONA RWIS ON US18

&&

RDONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:31 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas44 min
Jul 19, 5:59 PM CDTAreal Flood AdvisoryDMXHancock, Humboldt, Kossuth, Winnebago, Wright75 min
Jul 19, 6:21 PM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright39 min
Jul 19, 6:44 PM CDTSevere Thunderstorm WarningDMXButler, Cerro Gordo, Franklin, Hancock, Wright46 min
Jul 19, 6:49 PM CDTTornado WarningDMXHamilton41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.